Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 10, NWS Atlanta, GA

August 8, 202118 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Aug 8, 2021, 7:01 AM EDT for 18 counties in Georgia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2021, 7:01 AM EDT (11:01 UTC)
Expired
Aug 8, 2021, 10:00 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA

Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS72 KFFC 081101
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
701 AM EDT Sun Aug 8 2021

GAZ001>009-011>013-019>021-030>032-081400-
/O.NEW.KFFC.FG.Y.0010.210808T1101Z-210808T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb-
Including the cities of Calhoun, Rome, Cartersville, and Marietta
701 AM EDT Sun Aug 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of north Georgia. Mainly along and north of a
  Cedartown to Marietta to Jasper to Hiawassee line.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Aug 8, 4:32 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 8, 4:32 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
432 AM EDT Sun Aug 8 2021

.SHORT TERM /Today through Monday/...

Some patchy dense fog has been occurring this morning across
portions of north GA, which could have been aided by antecedent
rainfall yesterday. An SPS has been issued accordingly until 10am.

With weak ridging aloft and a bit drier airmass around, should be
decrease in convective activity today, though enough daytime heating
and instability warrants an isolated chance. Have covered with
mainly just slight pops across most of the CWA. Not expecting any
severe but cannot rule out a few strong storms with gusty winds,
lightning, and locally heavy rain.

We get some increase in moisture for Monday along the southern
extent of a weak disturbance near the TN Valley. Have chance pops
for the whole CWA as the majority of shower and storm development
should be largely diurnally driven, but a bit greater chances in the
north and west near the greater moisture axis/weak wave.

Temps look to be at or slightly above climo norms through period.

Baker

.LONG TERM /Monday Night through Saturday/...

No significant changes to the recent trends through the extended
forecast period. Upper-level pattern remains weak and disorganized
through the bulk of the period. Medium-range models continue in
fairly good agreement showing a deepening upper trough along the
east coast by the end of the upcoming workweek and into next
weekend. Region remains on the western periphery of the western
Atlantic surface ridge through the week as well with ample moisture
feeding north across the area. This ridge weakens over the region by
the end of the week with weak troughing developing in the lee of the
Appalachians. A cold front is progged to move into the area occupied
by the trough next weekend potentially enhancing the low-level
convergence over the forecast area.

20

&&

.AVIATION...
06Z Update...
VFR conditions for most sites with some spotty LIFR/IFR cigs/vsbys
possible this morning. Initial light/VRB to calm winds, then for
near KATL light NW for after 15z, light SW by 20z, then light VRB
to calm again Sunday night. Other sites could be light VRB for
much of today. Daytime FEW/SCT cu field 3500-5000 ft. Any precip
chances too low to include for northern sites, but have afternoon
VCSH for KCSG and KMCN.

//ATL Confidence...06Z Update...
Low on locations for morning LIFR/IFR potential.
Medium on afternoon precip chances/coverage.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  71  91  73 /  20  10  40  10
Atlanta         91  72  92  73 /  20  10  40  10
Blairsville     85  65  84  67 /  20  10  40  20
Cartersville    91  71  92  72 /  20  10  40  10
Columbus        93  73  93  74 /  20  10  40  10
Gainesville     90  70  90  72 /  20  10  30  20
Macon           93  72  93  73 /  20  20  30  10
Rome            92  70  92  73 /  20   5  40  10
Peachtree City  91  71  92  72 /  20  10  40  10
Vidalia         92  73  92  74 /  30  20  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....20
AVIATION...Baker
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EDT Sun Aug 8 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Patchy dense fog across portions of north Georgia this morning will
restrict visibilities to one-quarter of a mile or less.

Isolated to scattered thunderstorms are expected, mainly this
afternoon and evening. The primary hazard from any thunderstorms
will be occasional cloud-to-ground lighting, gusty winds and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms will be possible each day Monday through
Saturday, most numerous during the afternoons and evenings. The
primary hazards with any thunderstorm will be heavy rain, gusty winds
and lightning. Although no widespread severe weather is expected at
this time, an isolated severe storm cannot be ruled out with damaging
winds as the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 8, 3:39 AM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
339 AM EDT Sun Aug 8 2021

GAZ001>009-011>016-019>021-081400-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
339 AM EDT Sun Aug 8 2021

...PATCHY DENSE FOG THIS MORNING ACROSS PORTIONS OF NORTH
GEORGIA...

Some patchy dense fog will restrict visibilities to one-quarter
of a mile or less across portions of north Georgia, mainly along
and north of a Rome to Canton to Cleveland line. The fog should
lift after 10 AM.

If driving this morning, slow down, use low-beam headlights and
leave extra distance between you and the vehicle in front of you.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:30 PM EDTSpecial Weather StatementFFCGlascock, Jefferson30 min
Aug 7, 8:32 PM EDTSpecial Weather StatementFFCHouston28 min
Aug 8, 4:03 PM EDTSpecial Weather StatementFFCLaurens27 min

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.